Kansas, 2015

Hail and Damaging Winds in Kansas, April 12, 2015

April 12, 2015 · NWS ICT · 7 events in 4 counties and zones

A line of storms moved across portions of central Kansas producing low end severe thunderstorm wind criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of storms moved across portions of central Kansas producing low end severe thunderstorm wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 11, 10:53 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 11, 10:53 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1153 PM CDT SAT APR 11 2015

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 320 PM CDT SAT APR 11 2015

TONIGHT-SUN: WEAK INITIAL SHORTWAVE AND INCREASED LOW LEVEL
MOISTURE TRANSPORT HAS LED TO SCATTERED SHOWERS AND A FEW
THUNDERSTORMS OVER NRN OK. ONLY EXPECTING THIS SHOWER ACTIVITY TO
POSSIBLY BRUSH ALONG THE KS/OK BORDER AREA INTO THE EARLY EVENING
HOURS.

AFTER THIS INITIAL AREA OF SHOWERS SHIFT EAST...MORE VIGOROUS
MOISTURE TRANSPORT WILL PUSH INTO THE HIGH PLAINS FOR THIS
EVENING...AS A DRYLINE SETS UP ALONG THE KS/CO BORDER.  AS THIS
MOISTURE TRANSPORT INCREASES...ANOTHER SHORTWAVE MOVING ACROSS THE
ROCKIES IS EXPECTED TO PUSH INTO THE HIGH PLAINS...WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP ALONG THIS BOUNDARY LATE THIS
EVENING. MOISTURE AND INSTABILITY AHEAD OF THIS CONVECTION WILL KEEP
SOME OF THE CONVECTION GOING AS IT TRACKS GENERALLY EAST OVERNIGHT
INTO PORTIONS OF CENTRAL AND SOUTH CENTRAL KS LATE TONIGHT INTO
EARLY SUNDAY MORNING. SO WILL KEEP SOLID CHANCE POPS ACROSS THE AREA
FOR THIS CHANCE. COULD EVEN SEE A FEW STRONG STORMS INTO EARLY SUN
MORNING...AS ELEVATED INSTABILITY INCREASES ACROSS CENTRAL KS WITH
SOME MODEST SHEAR VALUES.

THE SHORTWAVE IN THE HIGH PLAINS WILL BEGIN TO PUSH INTO THE PLAINS
ON SUN...WITH THE DRYLINE AND SURFACE BOUNDARY MERGING AND PUSHING
INTO CENTRAL KS AS WELL.  COULD SEE SOME LINGERING MORNING
CONVECTION...ACROSS CENTRAL KS...BUT THINK MOST OF THIS WILL MOVE
EAST AS WARM ADVECTION IN THE MID LEVELS LEADS TO INCREASED WARM AIR
IN THE ELEVATED MIXED LAYER. THIS CAPPING INVERSION WILL PROBABLY
KEEP MOST OF THE AREA DRY INTO THE AFTERNOON HOURS ON SUNDAY AS AN
UNSTABLE AIRMASS POOLS SOUTH OF THE BOUNDARY ACROSS MOST OF THE
FORECAST AREA AND THE BOUNDARY PUSHES INTO CENTRAL KS.

EXPECT CONVERGENCE TO GRADUALLY INCREASE INTO THE EVENING HOURS ON
SUNDAY...AS CAPPING INVERSION SLOWLY ERODES.  THIS WILL LEAD TO
SHOWER AND THUNDERSTORM CHANCES INCREASING ACROSS MOST OF CENTRAL KS
AND EVENTUALLY SOUTH CENTRAL KS...AS THE STORMS BEGIN TO PROPAGATE
TO THE SOUTHEAST SUNDAY NIGHT.  BULK SHEAR OF 40 KTS AND MLCAPES
AROUND 1000-1500 J/KG SUGGESTS A STRONG TO POSSIBLY A FEW SEVERE
STORMS WILL BE POSSIBLE ACROSS THE AREA FOR THE EVENING AND
NIGHTTIME HOURS ON SUN.

MON: NOT SURE HOW FAR SOUTH THE BOUNDARY WILL PUSH INTO MON AS
ANOTHER SECONDARY SYSTEM BEGINS TO MOVE INTO WRN TX. THIS WILL
STALL THE BOUNDARY OUT SOMEWHERE ALONG THE KS/OK BORDER FOR MON.
WILL KEEP SOME LOW POPS ACROSS SOUTHERN KS FOR NOW...EVEN THOUGH
THE ECMWF IS STILL TRYING TO PUSH THIS BOUNDARY FURTHER INTO
OK...WHICH WOULD LIMIT THE CHANCES IN KS.

KETCHAM

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT APR 11 2015

ALSO NOT ENTIRELY SURE HOW TUE WILL PLAY OUT EITHER...AS THE MEDIUM
RANGE MODELS CONTINUE TO DIFFER ON WHAT THEY WANT TO DO WITH THE
SECONDARY SYSTEM THAT IS EXPECTED TO MOVE ACROSS TX...AND EVENTUALLY
LIFT NORTHEAST INTO THE PLAINS.  EXPECT THE MON BOUNDARY TO LIFT
BACK NORTH...ACROSS THE FORECAST AREA...WITH MOISTURE RETURN LEADING
TO A CHANCE OF SHOWERS FOR MOST OF THE ERN HALF OF KS FOR THE
DAYTIME HOURS ON TUE THROUGH WED. WILL GO WITH A CONSENSUS AND KEEP
SOME LOW POPS IN MOST AREAS AS THIS SYSTEM MOVES NORTH...BUT STILL
SOME UNCERTAINTY.

THE MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A BETTER CHANCE OF
SHOWERS AND SOME STORMS FOR THE END OF THE WEEK...AS A DEEP UPPER
TROUGH MOVES SOUTHEAST OUT OF THE PACIFIC NW AND BECOMES A CLOSED
LOW OVER THE PLAINS LATE IN THE WEEK.  STILL UNCERTAIN ON THE TIMING
OF THIS SYSTEM...BUT CERTAINLY LOOKS LIKE AN EXTENDED STRETCH OF
SHOWERS AND SOME RUMBLES OF THUNDER FOR THE END NEXT WEEK.

KETCHAM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1151 PM CDT SAT APR 11 2015

TIMING OF PRECIPITATION CONTINUES TO BE MAIN CHALLENGE WITH
AVIATION FORECAST. ANTICIPATE PRIMARILY VFR CONDITIONS BUT WITH
MVFR AT TIMES DUE TO CONVECTION. ONGOING AREA OF PRECIPITATION OVER
SOUTHEAST KS SHOULD EXIT KCNU EARLY IN FORECAST. A MORE WIDESPREAD
ROUND OF PRECIPITATION IS EXPECTED LATER THIS EVENING/OVERNIGHT DUE
TO SHARP INCREASE IN LOW LEVEL MOISTURE. THIS SHOULD WANE AROUND
DAYBREAK...WITH A THIRD ROUND EITHER ALONG APPROACHING COLD FRONT
OR IN WARM SECTOR AHEAD OF FRONT IN THE AFTERNOON OR MORE LIKELY
IN EVENING WITH LOW LEVEL JET. -HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 320 PM CDT SAT APR 11 2015

PERIODIC CHANCES FOR SHOWERS AND STORMS WILL EXIST ACROSS THE AREA
FOR THE REST OF THE WEEKEND...WITH THE BEST CHANCE TONIGHT ACROSS
CENTRAL KANSAS AND SUNDAY NIGHT ACROSS SOUTHEAST AND SOUTH CENTRAL
KANSAS. OTHERWISE...INCREASING SOUTH WINDS WILL ELEVATE THE
GRASSLAND FIRE DANGER IN RAIN-FREE AREAS ON SUNDAY AFTERNOON.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  79  53  69 /  40  30  70  10
HUTCHINSON      55  79  49  68 /  40  20  70  10
NEWTON          54  76  49  68 /  40  30  70  10
ELDORADO        54  79  53  69 /  40  30  80  10
WINFIELD-KWLD   55  78  55  69 /  60  30  60  10
RUSSELL         54  80  44  68 /  30  20  10   0
GREAT BEND      54  80  46  67 /  40  20  20  10
SALINA          55  77  46  69 /  50  30  50   0
MCPHERSON       54  76  47  68 /  40  30  60  10
COFFEYVILLE     53  78  58  71 /  30  40  60  20
CHANUTE         53  77  54  69 /  50  50  80  10
IOLA            53  76  54  68 /  50  50  80  10
PARSONS-KPPF    53  78  57  70 /  40  40  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 11, 3:29 PM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT SAT APR 11 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
429 PM CDT SAT APR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS EVENING AND
ESPECIALLY TONIGHT ACROSS THE ENTIRE AREA. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THE STRONGEST ACTIVITY TONIGHT WILL BE
CAPABLE OF DIME SIZE HAIL...ESPECIALLY WEST OF THE FLINT HILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY ACROSS MUCH
OF THE AREA. THERE IS A RISK OF STRONG STORMS TO POSSIBLY SEVERE
STORMS MAINLY ON LATE SUNDAY AFTERNOON AND SUNDAY EVENING. HAIL UP
TO QUARTER SIZE AND WIND GUSTS TO 50 MPH ARE THE MAIN CONCERNS.

STORM CHANCES WILL LINGER INTO SUNDAY NIGHT AND EARLY MONDAY
MAINLY ACROSS SOUTHERN KANSAS. HOWEVER THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

GUSTY NORTH WINDS ON MONDAY WILL ELEVATE THE GRASSLAND FIRE
DANGER INTO THE VERY HIGH CATEGORY ACROSS SOUTH CENTRAL KANSAS
AND THE SOUTHERN FLINT HILLS.

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST ON
WEDNESDAY AND THURSDAY. WHILE THE RISK FOR ORGANIZED SEVERE
WEATHER APPEARS LOW...A FEW STRONG STORMS WILL BE POSSIBLE.
CHECK LATER OUTLOOKS FOR ANY CHANGES ON THE RISK FOR SEVERE
WEATHER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KETCHAM

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
April 12, 1:15 AM CST to 1:16 AM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
38.360, -98.810

Wind gust was reported by local ASOS.

Hail, Barton

When
April 12, 5:49 PM CST to 5:50 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Hail, Barton

When
April 12, 5:52 PM CST to 5:53 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.790

Hail, Rice

When
April 12, 6:54 PM CST to 6:55 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.350, -98.200

Thunderstorm Wind, Reno

When
April 12, 7:30 PM CST to 7:31 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.960, -98.410

Wind report was estimated.

Hail, McPherson

When
April 12, 7:40 PM CST to 7:41 PM CST
Where
McPherson County, 6.22 mi S of Lindsborg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.490, -97.670

A wind gust of 50 mph was also reported.

Hail, McPherson

When
April 12, 7:45 PM CST to 7:46 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.370, -97.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564498, 564492, 564493, 564494, 564499, 564496, 564497.